Pain with insulin delivery with pump


(JDVsMom) #1

My son (4) just started on the pump (Ping) last Thur. We did his second site change yesterday before dinner. Both when I did the "fill cannula" and when I bolused before he started eating, he complained that it hurt. However, at the end of dinner when I gave him the rest of his insulin, he did not complain.  (we split boluses because he's 4 and not always sure how much he will eat.) I called our pump trainer and she said it could be hitting a nerve and that if it keeps hurting to change the site and of course change it if his numbers were high 2-3 hours after dinner. His numbers were good after dinner and bedtime - so I think the infusion set is in OK.

Then at 1 am when I was checking and had to do a correction (we are probably going to have to adjust evening basal), he stirred in his sleep upon insulin delivery - so I think it must actually hurt? He complained this morning with both breakfast boluses. Only for a minute, but he did not want to get the site changed as he is pretty scared of the site change process - I think he is just freaked by the new equipment since there is so much of it. It is the only thing he doesn't love about the pump.

 So if the site is working, I am tempted to not change it. What do you all think? And  I can't figure out why it hurt when I did the fill cannula - he's not supposed to get any insulin then, right?


(system) #2

When I first got the pump, and even the other day when I changed my site, I would often feel  the insulin. sometimes it stung a little, sometimes so much I would cringe and anyone around me would freak out. i found it depending on where i put the site, some spots seemed more sensitive because they were close to a nerve or something.

was the insulin fresh out of the fridge? if it was cold when you put it into the cartridge that could be the problem as well.


(JDVsMom) #3

So did you change the site if it stung or just tough it out till the next site change?

I assume that you never or usually don't feel the stinging when you give shots? Did it only sting when you bolused or could you tell when it was delivering basal as well. (John is only getting basal ever half hour at the lowest amount of 0.025 unit - so I hope he can't feel that.)

Insulin was room temp.


(Shaker_79) #4

I have only been on my pump for just over a week now.  I have changed my site 3 times and have never felt any pain when receiving insulin from my pump.  Just a thought though that you may want to try a different type of infusion set if the pain persists.


(system) #5

It depended on how much it hurt. If it was to the point where each time I bolused I would cringe with pain, I would consider changing it..but I think I only ended up changing it twice..once when I cringed everytime I took insulin and the second because it hurt for hours just getting my basal. Every few site changes though I would feel the insulin for the first little while, but I was getting 1.3u/hr.

I think if it's hurting him more than just the initial delivery you might want to consider changing the site. It might be working, but you could have placed it close to a nerve which is probably the problem and make a note to keep a bit more distance from that spot next time. If you change it and it keeps hurting, he may need a different type of infusion set or cannula length(I had 6mm because on the saline trial when I tried the 9mm it bothered me so much..even tho that's only 1mm longer than my needles).

I almost never get stinging anymore with my shots unless I hit a nerve or the insulin is cold(which is rare as I keep my insulin in my bag 24/7).


(BrianPQuinn) #6

I know this is a little delayed in getting to you, but with the Ping you might want to check the delivery speed of the bolus. I know that if the speed is set to high I can feel the insulin going in and it can be uncomfortable at times. If you go to setup and advanced setup the second screen will give you the option for delivery speed of slow or nrml. I would make sure you have it at slow, it should help.


(bassoonist1719) #7

Sometimes sites are painful for no apparent reason - maybe if the tube was jostled a little it caused bruising.  You'll never actually know until you take out the set if it was an obvious problem, like a bruise, or just a sensitive area.


(bunucky_jonas_11) #8

sometimes i get pain when the insulin is delivering.. it kinda stings and then it goes away. i asked my diabetes nurse educator about it and she said it could be b/c the site is just put in a little funny, like hitting a nerve or something.. or it could just be a bad site